North Carolina, 2019

Rip Current in North Carolina, May 27, 2019

May 27, 2019 · NWS ILM · 1 event in 1 county or zone

Strong rip currents were the cause of multiple rescues at Carolina Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents were the cause of multiple rescues at Carolina Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 27, 7:57 AM EST, 3 hours 33 minutes earlier.

Area forecast discussion, May 27, 7:57 AM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
857 AM EDT Mon May 27 2019

.SYNOPSIS...
Hot and dry weather will prevail much of the week. Rain chances
and slight cooling are possible next weekend, as the upper ridge
flattens, and allows moisture and a weak trough to approach the
coast.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 1000 AM Monday...No major changes necessary to the previous
forecast.

Previous Discussion...As of 300 AM Monday...The broiler door is
open so another scorcher imminent as the synoptic regime
remains nearly unchanged, with very mild starts early this
morning. The silver lining is that top-down dry-mixing, will
lessen absolute humidity with heating, keeping apparent
temperatures this afternoon below heat advisory criteria.
Despite the 'dry' heat, another dangerous day for those exposed
to the elements or outside for long duration, and a Special
Weather Statement will be issued to provides heads up and
recommendations.

Despite intense low-level heating and associated robust thermals,
the upper ridge is strong and little CAPE aloft is present, and as
such no mentionable POP values advertised. Elevated relative
humidity between 5-7 kft could result in a small population of
cumulus. This continues overnight, but MCV induced showers or TSTMS
late tonight from the NW does not look very probable at this time.

Tuesday equally hot if not a degree or 2 hotter, due to mild min-T
values, may 'feel' hotter in afternoon, as dewpoints come up a bit
from today's values, right now below advisory levels but closer.

Max-T records for the day include one ILM will likely break, 96 in
1989. FLO 97 in 1998 is in serious jeopardy, and LBT 94 in 2004
will be eclipsed today as well.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 AM Monday...The beat goes on for the short term period with
essentially a persistence forecast as massive mid level high
pressure continues to reside to the south. With the position of the
high the lower levels will feature a westerly downslope flow with
little moisture. This once again equates to highs nearing the triple
digits. In fact the MAV guidance is now explicitly advertising
triple digits in most stations so Tuesday could be the hottest day
during the heat wave.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 300 AM Monday...The extended suite of guidance shows
the ridge finally breaking down and sinking south with an
eventual subtle northwesterly flow developing. These changes
should make convection possible although there well be no really
organized systems or forcing. The Piedmont Trough and Sea
Breeze will have to be the triggers which is normally the case
in the summertime. Overall temperatures trend down very slowly
as the extended progresses and this should be a function of the
ridge breaking down not just a tendency toward climatology which
still shows normal highs in the 80s and lows in the 60s.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
As of 12Z...VFR throughout the period and hot. Northwesterly winds
across much of the area with SE winds pinned along the coast at
around 10 knots. A few cirrus clouds will become BKN throughout the
day with mid-level clouds developing overnight.

Extended Outlook...Mainly VFR into next week. Slight chance  MVFR
each morning in low stratus/fog, or isolated TSTMs.

&&

.MARINE...
As of 300 AM Monday...
Another scorcher, avoid over-exposure to the elements today if
possible, as serious land heat develops again this afternoon.
Once over the waters, some relief. SW waves 2-3 feet at 5
seconds the primary energy in the local sea spectrum this
period, mixed with a 1 foot swell from the ENE at 11-12 seconds.
NO TSTMs expected today as the atmosphere appears too dry.
Inshore gusts on occasion to 18 kt during the afternoon as sea
breeze strengthens.

Similar to the short and long term forecast, conditions are
steady state across the coastal waters. Modest southwest winds will
be in place through the period. Speeds will be 10-15 knots but as
the Piedmont Trough becomes a little more pronounced later in the
week the speeds trend toward the higher end of the range.
Significant seas won't be much to speak of with 2-4 feet and mostly
2-3 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...SHK
NEAR TERM...MJC/MAS
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...21
MARINE...
Hazardous weather outlook, May 27, 2:31 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
331 AM EDT Mon May 27 2019

NCZ087-096-099-105-107-109-110-SCZ017-023-024-032-033-039-054>056-
058-059-280745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Coastal Georgetown-Central Horry-Northern Horry-
331 AM EDT Mon May 27 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Heat index of 98 to 102 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Expect heat indices of 97-103 degrees each afternoon, Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-280745-
Coastal Pender-Coastal New Hanover-
331 AM EDT Mon May 27 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index of 96 to 101 this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices of 96-102 degrees each afternoon, Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-280745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
331 AM EDT Mon May 27 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
May 27, 11:30 AM EST to 3:30 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

There were ten rip related rescues at Carolina Beach, as well as another 10 rescues at Wrightsville Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830600.